OBJECTIVE: To describe general anesthesia and successful treatment of an alpaca, which developed respiratory arrest 2 hours after intrathecal injection of morphine and bupivacaine.
CASE SUMMARY: A 10-day-old female alpaca weighing 7.3 kg was presented to our hospital with a fractured right tibia. The cria was anesthetized to repair the fracture with a dynamic compression plate. Anesthesia was induced with IV propofol and maintained with sevoflurane in 100% oxygen. Prior to the start of surgery the alpaca received an unintended intrathecal injection of 0.6 mL of a solution of 0.5 mg morphine (0.068 mg/kg) and 1.5 mg bupivacaine (0.2 mg/kg), after an attempted lumbo-sacral epidural. The alpaca developed respiratory arrest 120 minutes after the intrathecal injection was administered. Adequate hemoglobin-oxygen saturation was maintained despite minimal intermittent manual ventilation, but marked hypercapnia developed (PaCO2 of 17.3 KPa [130 mm Hg]). Delayed respiratory depression resulting from cephalad migration of intrathecal morphine was suspected. Ventilation was supported until the end of surgery when sevoflurane was discontinued. The trachea remained intubated, 100% oxygen was supplied, and ventilation was supported at 2-4 breaths/min for the next 60 minutes, but no attempts to breathe spontaneously were detected. Intravenous naloxone (0.3 mg [0.04 mg/kg]) was administered slowly to effect until adequate spontaneous ventilation and full consciousness returned. The anesthetic recovery of the alpaca was rapid and uneventful after the opioid antagonist was given.
NEW INFORMATION PROVIDED: Delayed respiratory depression is a potential complication after intrathecal administration of morphine. Careful dose-adjustment may reduce the risk, and close monitoring will result in early detection and treatment of this complication.